Minnesota, 2023

Drought in Minnesota, September 1 to 30, 2023

September 1 to 30, 2023 · NWS DLH · 12 events in 12 counties and zones

Drought conditions persisted across northeastern Minnesota to begin September with D3 Extreme Drought stretching from the Brainerd Lakes area into the I-35 corridor. Two heavy rainfall events impacted the region during the month leading to many areas receiving 200 to 300 percent of normal rainfall for the month, especially in areas seeing the worst of the drought conditions.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Drought conditions persisted across northeastern Minnesota to begin September with D3 Extreme Drought stretching from the Brainerd Lakes area into the I-35 corridor. Two heavy rainfall events impacted the region during the month leading to many areas receiving 200 to 300 percent of normal rainfall for the month, especially in areas seeing the worst of the drought conditions. This led to drought improvement across much of the region with D3 Extreme Drought becoming confined to northern Cass County by the end of the month as much of the North Shore and Arrowhead improved to D0 Abnormally Dry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 31, 11:56 PM CST, 4 minutes earlier.

Area forecast discussion, Aug 31, 11:56 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1256 AM CDT Fri Sep 1 2023

.DISCUSSION...(This evening through Wednesday)
Issued at 356 PM CDT Thu Aug 31 2023

Key Messages:

1. Near-record to record breaking heat is expected this Labor Day
holiday weekend. Expect highs in the upper 80s to 90s for large
portions of the Northland.

2. Scattered showers with isolated thunderstorms will be possible
this afternoon through tonight, especially for areas in the MN
Arrowhead north of the Iron Range.

3. Dry conditions are expected through the weekend, with near-
critical fire weather conditions in Minnesota on Friday. Near-
critical fire weather conditions will continue to be possible
through the holiday weekend.

4. Widespread showers and thunderstorms arrive on Tuesday with
cooler temps for mid next week.

Discussion: A warm front lifting into the CWA this afternoon has
developed scattered showers with isolated thunderstorms across north-
central MN. While some higher radar reflectivities of around 30-35
dBZ have been observed west of the CWA, little to no precip has been
reported at the sfc. This is most likely due to a significant layer
of dry air present in the lower levels, seen in model soundings from
the CAMs. Since little saturation throughout the profile is expected
to occur this evening through tonight, much of this precip will
likely fall as virga. However, slight to chance PoPs were maintained
in the forecast update this afternoon to account for the possibility
of stronger showers and isolated thunderstorms reaching the surface.
This will most likely occur in far northern MN north of the Iron
Range, where the dry layer in the low-levels is slightly more
shallow.

Strong WAA on Friday will begin a prolonged period of very warm to
hot temps, which will persist through the holiday weekend. This well-
advertised heat wave will be the result of a ridge building over the
central CONUS. High temps on Friday are expected to reach the 80s
across most locations in the CWA, with the Brainerd Lakes area
approaching or even meeting 90. High temps this weekend and on Labor
Day will be reaching the 90s for most locations. The warmest day
this weekend is likely to be on Sunday, with highs ranging from the
low 90s to upper 90s for all locations except for those immediately
next to Lake Superior in Cook County. A Heat Advisory may be needed
on Sunday from Pine County to Sawyer County, as well as potentially
Crow Wing and southern Cass Counties, due to heat indices
approaching or even exceeding 100 degrees. Near-record to record
breaking heat is very likely to occur on Sunday and Monday, with
records being in the upper 80s to mid 90s.

The other concern in addition to the heat will be dry conditions and
fire weather concerns. Even though dewpoints will be in the 50s and
60s, these potentially record-breaking temps will result in
widespread low relative humidity values below 35 percent. Isolated
areas may also see min RH as low as 25 percent. When combined with
breezy to strong south to southwest winds, this will lead to near-
critical fire weather conditions on Friday for the MN portion of the
CWA. While the WI side of the CWA won't be seeing near-critical fire
weather conditions on Friday, winds will still be strong with
reduced relative humidity. Follow burning restrictions and use
caution with fire this holiday weekend, as hot, dry, and windy
conditions will persist through the weekend. HDWI show values in the
90th to 95th percentile this weekend, which may lead to additional
days of near-critical to even critical fire weather conditions.

This heat wave is likely to come to an end starting Tuesday as a
cold front brings widespread showers and thunderstorms. Highs for
mid next week will return to the upper 60s to mid 70s with
lessening fire weather concerns.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1255 AM CDT Fri Sep 1 2023

VFR conditions are expected this TAF period, as a mostly dry warm
front pushes through the area overnight. Strong low level winds
aloft will create LLWS overnight, with winds of 40kts out of the
southwest. It will end as the surface winds increase in the
10z-14z time range. Southwest winds will increase to sustain in
the 10 to 15 knot range with gusts of 20 to 25 knots during the
day today. It will diminish again late this afternoon. LLWS is
expected once again after 02z for KHYR, with winds approaching
40kts out of the southwest aloft. Winds will be lighter aloft for
the other terminals.

&&

.MARINE...
Issued at 356 PM CDT Thu Aug 31 2023

Winds are expected to become more uniformly southwesterly tonight
with blustery winds gusting to 25 knots along the South Shore as
well as from Grand Portage to Grand Marais on Friday. Higher wave
heights up to 5 feet will also be possible along the North Shore
from Grand Marais to Grand Portage on Friday. Small Craft Advisories
have been issued for the aforementioned waters along the North Shore
and for portions of the South Shore within and east of the Apostle
Islands. Winds and gusts are expected to gradually diminish in speed
Friday night into Saturday as a very warm airmass settles over the
region.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  58  85  64  88 /  20  10   0   0
INL  60  85  60  87 /  20  10   0   0
BRD  61  89  61  91 /  10  10   0   0
HYR  54  84  64  88 /  10  10  10   0
ASX  55  85  64  89 /  10  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 9 AM this morning to 4 PM CDT this
     afternoon for LSZ121-141>147-150.

     Small Craft Advisory from 7 AM this morning to 4 PM CDT this
     afternoon for LSZ140-148.

&&

DISCUSSION...Unruh
AVIATION...LE
MARINE...Unruh
Hazardous weather outlook, Aug 31, 3:36 PM CST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
436 PM CDT Thu Aug 31 2023

MNZ010>012-018>021-025-026-033>038-012145-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-
436 PM CDT Thu Aug 31 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Tonight

There is a chance for isolated thunderstorms continuing into this
evening. The risk for severe storms is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Low humidity and breezy southwesterly winds will lead to near critical
fire weather conditions on Friday afternoon into early evening for north-
central and northeast Minnesota.

Low afternoon humidities will lead to near critical fire weather
conditions over much of the Northland through Labor Day Weekend.

A hot Labor Day weekend is forecast with widespread highs in the
upper 80s to mid 90s. Heat index values may reach to around 100,
especially on Sunday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

WIZ001>004-006>009-012145-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
436 PM CDT Thu Aug 31 2023

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Low afternoon humidities will lead to near critical fire weather
conditions over much of the Northland through Labor Day Weekend.

A hot Labor Day weekend is forecast with widespread highs in the
upper 80s to mid 90s. Heat index values may reach to around 100,
especially on Sunday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-012145-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
436 PM CDT Thu Aug 31 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

A few isolated thunderstorms are possible this evening and
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong southerly winds with gusts of 25 to 30 knots are expected
Friday along parts of the North and South Shores. Small Craft
Advisories have been issued for Friday morning into Friday
afternoon. Breezy southwest winds could also lead to lingering
conditions hazardous to small craft along the South Shore Friday
evening into Friday night.

Rothstein

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Koochiching

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Koochiching forecast zone
Reported by
Drought Monitor
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

D2 Severe Drought conditions were in place across far southwestern Koochiching County to begin the month. Rainfall for the month was roughly near normal across the county with far northwestern areas trending a bit below normal as much of the remainder of the county saw slightly above normal rainfall. Most if this rainfall fell over the latter half of the month. There was a slight expansion of the area of D2 Severe Drought across the southwestern quarter of the county with the update on the 5th followed by a reduction to just the far southwest corner with the update on the 26th. The remainder of the county remained in D1 Moderate Drought throughout the month.

Drought, Northern Itasca

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Northern Itasca forecast zone
Reported by
Drought Monitor
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

The northern portion of Itasca County was a mix of D2 Severe Drought and D1 Moderate Drought to begin the month. Roughly the western half of northern Itasca County was in D2 Severe Drought. Rainfall for the month was around a inch below normal across most of the area with the far northwestern corner seeing slightly above normal rainfall. With lingering dry conditions from August, D2 Severe Drought expanded across all of northern Itasca County with the update on the 5th. A very small area of D3 Extreme Drought was added at this time along the Mississippi River as well. Rainfall during the middle of the month led to a drastic reduction in the area of D2 Severe Drought with the update on the 26th leaving only the far western quarter of the area in D2 Severe Drought. A very small area of D3 Extreme Drought remained in the far southwest corner of northern Itasca County adjacent to Lake Winnibigoshish. No additional changes were noted over the last few days of the month.

Drought, Southern Itasca

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Southern Itasca forecast zone
Reported by
Drought Monitor
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

The southern portion of Itasca County was a mix of D2 Severe Drought and D1 Moderate Drought to begin the month. Roughly the western half of southern Itasca County was in D2 Severe Drought. Rainfall for the month was around 1 to 3 inches above normal across most of the area with the central part of the area seeing slightly below normal rainfall. With lingering dry conditions from August, D2 Severe Drought expanded across all of southern Itasca County with the update on the 5th. An area of D3 Extreme Drought was added at this time along and south of the Mississippi River as well. Rainfall during the middle of the month led to a drastic reduction in the area of D2 Severe Drought with the update on the 26th leaving only the areas along and south of the Mississippi in D2 Severe Drought along with the complete removal of the area of D3 Extreme Drought. No additional changes were noted over the last few days of the month.

Drought, Northern Cass

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Northern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

The northern portion of Cass County was mainly covered by D2 Severe Drought with far southern areas in D3 Extreme Drought to begin the month. Rainfall for the month was around a inch below normal for areas north of Leech Lake while it was around an inch over normal over southern areas. With lingering dry conditions from August, D3 Extreme Drought expanded across all of northern Cass County with the update on the 5th. Rainfall during the middle of the month led to a reduction in the area of D3 Extreme Drought with the update on the 26th leaving the northwestern three-quarters of the area in D3 Extreme Drought with D2 Severe Drought elsewhere. No additional changes were noted over the last few days of the month.

Drought, Southern Cass

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Southern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

The southern portion of Cass County was mainly covered by D3 Moderate Drought to begin the month. Rainfall for the month was around a inch below normal for areas near the Crow Wing River while it was around an inch over normal over much of the remainder of the southern part of the county. Rainfall during the middle of the month led to a reduction in the area of D3 Extreme Drought with the update on the 26th leaving all of the area in D2 Severe Drought. No additional changes were noted over the last few days of the month.

Drought, Crow Wing

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Crow Wing forecast zone
Reported by
Drought Monitor
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Cass County was mainly covered by D3 Moderate Drought to begin the month with a small area of D2 Severe Drought across the far southern reaches of the county. Rainfall for the month was around 1 to 2 inches above normal across the county. Lingering dry conditions from August led to the expansion of D3 Extreme Drought to the entirety of the county by the update on the 12th. Rainfall during the middle of the month led to the removal of D3 Extreme Drought with the update on the 26th leaving all of the area in D2 Severe Drought. No additional changes were noted over the last few days of the month.

Drought, Northern Aitkin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Northern Aitkin forecast zone
Reported by
Drought Monitor
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

The northern portion of Aitkin County saw a mix of D3 Moderate Drought and D2 Severe Drought to begin the month. D2 Severe Drought covered the northern half of northern Aitkin County with D3 Extreme Drought across the southern half. Lingering dry conditions from August led to the expansion of D3 Extreme Drought across the remainder of northern Aitkin County along with the introduction of a small area of D4 Exceptional Drought in the far southeastern corner of northern Aitkin County with the update on the 5th. Rainfall for the month was around 1 to 3 inches above normal with much of it occurring over the latter half of the month. This led to a reduction in the area of D3 Extreme Drought with the update on the 19th in northeastern areas followed by a complete removal of D4 Exceptional Drought and D3 Extreme Drought across the area. While most of the area remained in D2 Severe Drought, a small area of D1 Moderate Drought was introduced in the northeastern corner of the county. No additional changes were noted over the last few days of the month.

Drought, Southern Aitkin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Southern Aitkin forecast zone
Reported by
Drought Monitor
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

The southern portion of Aitkin County saw a mix of D3 Moderate Drought and D2 Severe Drought to begin the month. D2 Severe Drought covered the far southern reaches of the southern part of the county with D3 Extreme Drought across the remainder. Lingering dry conditions from August led to the expansion of D3 Extreme Drought across the remainder of southern Aitkin County along with the introduction of a small area of D4 Exceptional Drought in the far northeastern corner of southern Aitkin County with the update on the 5th. Rainfall for the month was around 1 to 3 inches above normal with much of it occurring over the latter half of the month. This led to the complete removal of D4 Exceptional Drought and D3 Extreme Drought across the area with the update on the 26th, leaving the area in D2 Severe Drought. No additional changes were noted over the last few days of the month.

Drought, Southern St. Louis / Carlton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Drought Monitor
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

The month began with D3 Extreme Drought across all of Carlton County and extreme southeastern St. Louis County with D2 severe drought over far southern St. Louis County. Lingering dry conditions from August led to the expansion of D3 Extreme Drought far southern St. Louis County as D2 Severe Drought expanded into the remainder of southern St. Louis County. Additionally, an area of D4 Exceptional Drought was added across the southwestern half of Carlton County. Rainfall for the month was around 3 to 6 inches plus above normal with much of it occurring over the latter half of the month, primarily during two heavy rainfall events that led to flash flooding in the Duluth area and along parts of the North Shore. This led to a reduction in the area of D3 Extreme Drought followed by the complete removal of D3 Extreme Drought and D4 Exceptional Drought by the update on the 26th. While much of Carlton County and far southwestern southern St. Louis County remained in D2 Severe Drought, the remainder of the area improved to D1 Moderate Drought. No additional changes were noted over the last few days of the month.

Drought, Pine

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pine forecast zone
Reported by
Drought Monitor
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Pine County began the month with a mix of D3 Moderate Drought and D2 Severe Drought across the area. D2 Severe Drought covered the southern third of the county with D3 Extreme Drought across the northern third. Lingering dry conditions from August led to the expansion of D3 Extreme Drought across the northern half of the county along with the introduction of a small area of D4 Exceptional Drought in the far northwestern corner of the county with the update on the 5th. Rainfall for the month was around 2 to 4 inches above normal with much of it occurring over the latter half of the month. This led to the complete removal of D4 Exceptional Drought and D3 Extreme Drought across the area with the update on the 26th, leaving the northern part of the county in D2 Severe Drought. No additional changes were noted over the last few days of the month.

Drought, Southern Lake

When
September 1, 12:00 AM CST to September 12, 6:00 AM CST
Where
Southern Lake forecast zone
Reported by
Drought Monitor
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

September began with a small area of D2 Severe Drought across the southwestern corner of southern Lake County. Lingering dry conditions from August led to the expansion of D2 Severe Drought across all of southern Lake County with the update on the 5th. A heavy rainfall event on September 11th led to the removal of D2 Severe Drought from southern Lake County with the update on the 12th. Another heavy rainfall event occurred later in the month resulting in rainfall of 4 to 7 inches above normal for the month. This helped improve the area to D0 Abnormally Dry by the end of the month.

Drought, Northern Cook / Northern Lake

When
September 5, 6:00 AM CST to September 12, 6:00 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Drought Monitor
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

September began with a mix of D1 Moderate Drought and D0 Abnormally Dry across the area. Lingering dry conditions from August led to the expansion of D2 Severe Drought across the southern half of Lake County with the update on the 5th. A heavy rainfall event on September 11th led to the removal of D2 Severe Drought from southern Lake County with the update on the 12th. Rainfall of 1 to 3 inches above normal for the month helped improve most of the area to D0 Abnormally Dry by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141227, 1141228, 1141229, 1141230, 1141231, 1141232, 1141233, 1141234, 1141235, 1141259, 1141274, 1141275.